Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 9, NWS Brownsville, TX

May 5, 2024Brooks County, Kenedy County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at May 5, 2024, 6:27 PM CDT for Brooks County, Kenedy County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2024, 6:27 PM CDT (23:27 UTC)
Expired
May 5, 2024, 7:15 PM CDT
In force
48 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brooks County, TX, Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 84 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2024-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2024-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS54 KBRO 052327
SVRBRO
TXC047-261-060015-
/O.NEW.KBRO.SV.W.0009.240505T2327Z-240506T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
627 PM CDT Sun May 5 2024

The National Weather Service in Brownsville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Kenedy County in Deep South Texas...
  Northeastern Brooks County in Deep South Texas...

* Until 715 PM CDT.

* At 626 PM CDT, a severe thunderstorm was located near La Colonia
  Park, or near Falfurrias, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Falfurrias, Armstrong, Encino, Sarita, La Colonia Park, Airport
  Road Addition, U S 77 Border Patrol Station, Falfurrias Junior High
  School, Pleasant Park, and Kenedy County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2687 9778 2690 9826 2718 9842 2726 9830
      2726 9799 2721 9799 2721 9797 2724 9792
      2724 9789 2725 9782 2727 9781 2728 9778
TIME...MOT...LOC 2326Z 307DEG 27KT 2726 9819 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GB
3 follow-up statements
499 
WWUS54 KBRO 052345
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
645 PM CDT Sun May 5 2024

TXC047-261-060015-
/O.CON.KBRO.SV.W.0009.000000T0000Z-240506T0015Z/
Kenedy TX-Brooks TX-
645 PM CDT Sun May 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN KENEDY AND NORTHEASTERN BROOKS COUNTIES...

At 645 PM CDT, a severe thunderstorm was located near Airport Road
Addition, or near Falfurrias, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Falfurrias, Armstrong, Encino, Sarita, La Colonia Park, Airport Road
Addition, U S 77 Border Patrol Station, Falfurrias Junior High
School, Pleasant Park, and Kenedy County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2687 9778 2690 9826 2718 9842 2726 9830
      2726 9799 2721 9799 2721 9797 2724 9792
      2724 9789 2725 9782 2727 9781 2728 9778
TIME...MOT...LOC 2345Z 307DEG 27KT 2717 9806 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GB
600 
WWUS54 KBRO 052359
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
659 PM CDT Sun May 5 2024

TXC047-261-060015-
/O.CON.KBRO.SV.W.0009.000000T0000Z-240506T0015Z/
Kenedy TX-Brooks TX-
659 PM CDT Sun May 5 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN KENEDY AND NORTHEASTERN BROOKS COUNTIES...

At 658 PM CDT, a severe thunderstorm was located 10 miles southeast
of Airport Road Addition, or 12 miles southwest of Sarita, moving
southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Armstrong, Encino, Sarita, Rachal, U S 77 Border Patrol Station, and
Kenedy County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2689 9814 2697 9813 2715 9813 2726 9799
      2721 9799 2721 9797 2724 9792 2724 9789
      2725 9782 2727 9781 2728 9778 2687 9778
TIME...MOT...LOC 2358Z 307DEG 27KT 2711 9797 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GB
187 
WWUS54 KBRO 060011
SVSBRO

Severe Weather Statement
National Weather Service Brownsville TX
711 PM CDT Sun May 5 2024

TXC047-261-060020-
/O.EXP.KBRO.SV.W.0009.000000T0000Z-240506T0015Z/
Kenedy TX-Brooks TX-
711 PM CDT Sun May 5 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KENEDY AND
EASTERN BROOKS COUNTIES WILL EXPIRE AT 715 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.

&&

LAT...LON 2689 9814 2697 9813 2715 9813 2726 9799
      2721 9799 2721 9797 2724 9792 2724 9789
      2725 9782 2727 9781 2728 9778 2687 9778
TIME...MOT...LOC 0010Z 270DEG 27KT 2706 9788 

$$

GB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:13 PM CDT, 14 minutes earlier.

Area forecast discussion, May 5, 6:13 PM CDT, 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
613 PM CDT Sun May 5 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday night)
Issued at 233 PM CDT Sun May 5 2024

While SPC continues to place much of Deep South Texas and the Rio
Grande Valley in a general thunderstorm outlook for today, the
atmospheric conditions are not favorable for showers and
thunderstorms. Based on the morning sounding there is a strong cap
that will prevent showers and thunderstorms from forming and the
upper levels of the atmosphere are still very dry. While the
surface flow from the southeast allows for plenty of moisture to
move into the region, it will not be enough to overcome the cap
and the dry air. As such the short term forecast period is
currently expected to be rain free.

The main story for the short term forecast will be the above
normal temperatures. The high temperatures for tomorrow are
expected to be mostly in the 90s, with the western parts of the
area getting into the upper 90s. With skies expected to be party
cloudy in the morning then turning to mostly by late in the
morning, there is not much in terms of relief from the heat during
the day. Meanwhile, areas along the coast and the beaches will be
in the 80s. On the other hand, the overnight low temperatures for
tonight and Monday night are expected to be in the 70s. Skies are
expected to become more cloudy during the evening tonight and
Monday night.

For those going to the beach, moderate seas will continue to
produce a Moderate Risk of Rip Currents through Monday.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 233 PM CDT Sun May 5 2024

Heat will become more problematic in the long term. Temperatures
have been running around 5 degrees above average lately, but
differences from average Tuesday through Thursday could increase
to a positive 10 degrees. A dryline will set up shop to the west,
never really penetrating very far into the CWA, but at the same
time moderate to fresh southeast breezes will pump high dew point
(in the 70s) air inland, placing an upward stress on heat index
values.

The mid-level pattern will remain rather zonal most of the week,
but ridging will become more apparent heading into next weekend.
Weather systems will thus, for the most part, avoid this part of
the world through the week, yielding a dry forecast. Partly to
mostly cloudy skies will generally prevail, with increased
sunshine taking over each afternoon. Marginal heat advisory
conditions could develop Tuesday, Wednesday, and again Thursday
afternoons for portions of the CWA. Though high temperatures will
hit triple digits over inland sections Tuesday through Thursday,
heat index values will be tempered a bit by drier air. Wildfire
fuels are in transition (drying trend), but do not see any obvious
fire weather threat days just yet. Relative humidity values will
be in the teens and 20s out west Wednesday and Thursday
afternoons, but winds will be a skosh too light for critical fire
weather thresholds. Nonetheless, some enhanced wildfire growth and
spread will be possible.

A cold front will push into the area late next Thursday ahead of
the building weekend ridge, with increasing clouds late, and that
could be enough to trigger convection moving out of the Sierra
Madre Orientals and into the Upper Valley late Thursday evening
lingering into Friday. Scattered showers may persist into Friday
as the front pushes offshore. By Saturday morning a coastal trough
will form with a warm front extending out from there into the
Gulf. Though the warm front will lose definition through Saturday,
a second cold front will push south over Texas on Sunday
providing a broader coverage of showery precip.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Sun May 5 2024

VFR conditions are expected to give way to MVFR ceilings this
evening and tonight, with southeasterly winds persisting. Once
again, VFR ceilings may break out on Monday, especially at MFE and
HRL. A cluster of strong thunderstorms is working toward the lower
Texas coastal waters well north of the RGV, with tall CB, strong
wind gusts, and hail all possible into the early evening.

&&

.MARINE...
Issued at 233 PM CDT Sun May 5 2024

Tonight through Monday Night...Light to moderate southeasterly
winds and moderate seas are expected to persist along the Lower
Texas Coast. Small Craft Exercise Caution conditions are expected
to occur though Monday night.

Tuesday through Friday night...Moderate to fresh southeast breezes
will prevail through the long term. With those winds will come
moderate to occasionally higher wave heights. Thus, expect here
and there small craft should exercise caution to low end small
craft advisory conditions. Synoptically, high pressure over the
North Gulf will interact with lower pressure upstream to maintain
a gradient supportive of moderate to fresh winds. Winds will shift
to northeast on Friday once a cold front pushes through.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             77  90  78  92 /   0   0   0   0
HARLINGEN               75  93  75  96 /  10   0   0   0
MCALLEN                 77  95  78  97 /  10   0   0   0
RIO GRANDE CITY         76  97  75  99 /   0   0   0   0
SOUTH PADRE ISLAND      76  83  78  83 /   0   0   0   0
BAYVIEW/PORT ISABEL     75  88  76  90 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...64-Katz
LONG TERM....54-BHM
AVIATION...56-Hallman

In the hours before

Special weather statement, May 5, 5:18 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Brownsville TX
518 PM CDT Sun May 5 2024

TXZ249-250-052300-
Brooks TX-Jim Hogg TX-
518 PM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JIM HOGG AND NORTHERN
BROOKS COUNTIES THROUGH 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles northwest of Realitos, or 14 miles west of
Benavides, moving southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Falfurrias, Hebbronville, Gruy Stadium, La Colonia Park, Airport Road
Addition, South Fork Estates, Falfurrias Junior High School, Las
Lomitas, Pleasant Park, and Jim Hogg County Airport.

This includes US Highway 281 between mile markers 708 and 726.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9855 2734 9852 2727 9852 2726 9799
      2698 9799 2711 9895 2727 9889 2727 9880
      2735 9879 2736 9863 2734 9862 2734 9859
      2736 9859 2736 9855
TIME...MOT...LOC 2217Z 330DEG 29KT 2754 9863

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

GB
Special weather statement, May 5, 5:54 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
554 PM CDT Sun May 5 2024

TXZ249-052345-
Jim Hogg TX-
554 PM CDT Sun May 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN JIM HOGG AND
NORTHEASTERN ZAPATA COUNTIES THROUGH 645 PM CDT...

At 553 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Las Lomitas, or over Hebbronville, moving
southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hebbronville, Las Lomitas, Gruy Stadium, Randado, Thompsonville, Jim
Hogg County Airport, Hebbronville High School, South Fork Estates,
and Hebbronville Border Patrol Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2734 9862 2734 9861 2705 9850 2706 9893
      2720 9896 2727 9896 2727 9880 2735 9880
      2736 9863
TIME...MOT...LOC 2253Z 308DEG 27KT 2734 9868

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GB

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:18 PM CDTSpecial Weather StatementBROBrooks42 min
May 5, 5:42 PM CDTSevere Thunderstorm WarningBROBrooks, Jim Hogg48 min
May 5, 5:54 PM CDTSpecial Weather StatementBROJim Hogg51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.